advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chennai, TamilNadu, India:

My two-year-old son was diagnosed with diabetes when he was nine months old. For the past 14 months, we have been using Humalog Mix 25/75 and he used to have frequent lows. Recently, we consulted a doctor and he has asked us to switch to insulin glargine (Lantus) with NovoRapid during meal times. We would like to know if it is safe to use Lantus and NovoRapid for such a small child. And, if it is safe, what is the best time to give the Lantus? Currently, we are giving it at around 9 p.m. daily.

Answer:

In the United States, insulin glargine has not received Food and Drug Administration (FDA) approval for use in children less than age six years. Before you get worried, this does NOT mean that the FDA "dis-approves" of this insulin in such children; rather, it means that they have not been requested nor seen information about it's efficacy and safety in this age group. I know many, many practitioners who do, in fact, prescribe it. Physicians are not forbidden to prescribe it. It is simply an "off-label" use. Personally, I try not to use this insulin in this aged group, but I certainly have. The insulin regimen of "basal-bolus" with glargine and rapid-acting insulin can work really well in a toddler.

On the other hand, there is not "super fantastic outcome" data that demonstrate one needs super tight control in this aged child. In fact, hypoglycemia would be a bigger worry. So, likely the main reason your child was switched to this was to avoid other insulins that "peak" and can lead to abrupt lowering of glucose.

As for best time of day: This insulin is supposed to be "peakless" so that it shouldn't matter what time of day it is given. In fact, it is marketed as an insulin that lasts "about 24 hours." But, children, especially young children, tend to be fast metabolizers and it often does not last the full 24 hours. So, if you give it in the morning, but it doesn't last 24 hours, the child can be without adequate insulin in the middle of the night (when everyone else is asleep). If you give it in the evening, before bed, and it doesn't last 24 hours, then you can at least be awake the next afternoon and evening to track the glucose values and give extra rapid. Consequently, many of us have begun giving glargine twice a day to children. Some advocate that 20% of the daily dose be given in the morning and 80% of the daily dose be given before bed.

Please check with your own child's pediatric endocrinologist before you make changes.

DS

DTQ-20080118091848
Original posting 24 Jan 2008
Posted to Insulin Analogs and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.